Anyone else have Type 1 Diabetes and RA issues?
I've had diabetes for 31 years. Started having joint/synovitis/tendonitis problems about 6 or 7 years ago. I always went to a orthopedic doctor-- slways tried numerous treatments only to finally result in a surgery. I've had 3 trigger fingers, carpal tunnel, ulnar nerve entrapment (2x), de Quervains tendintitis, and AC joint decompression and clavicle resection on my right shoulder. When my left shoulder started bothering me (both AC and SC; essentially both ends of the collarbones) joints and the right began having problems again, I started to suspect that there had to be something systemic going on. I was told it was probably tendonitis or osteoarthritis but I'm not overusing anything and it seemed I was too young to be in that much pain from osteo.
Anyway, the shoulder pain was awful. I had neck spasms, back spasms -- all kinds of muscular stiffness as a result of the painful joints in my shoudlers. This went on for a year or so. Then in October, my hands started bothering me --just a few fingers -- they felt swollen, although only one of my thumbs actually appears swollen. In a matter of weeks, all my fingers were affected. Then, my left wrist started. And strangely enough, my ribs hurt.
I was amazed at how fast I lost strength in my hands - more on the left than the right. In fact, all the symptoms seem to be worse on my left side.
Finally went to a Rheumatologist and she suspected RA - although blood tests were normal -- except for very low Vitamin D. We tried Prednisone as a diagnostic tool. If I saw results, then we would treat is as seronegative and go from there. I went on Prednisone for 2 weeks and all the pain vanished (except for some achiness in the shoulders). As soon as I tapered to 5mg/day all the symptoms came back.
Saw my rheumy today and I'll be starting Plaquenil. Although prednisone really helped since I'm diabetic the steroidal meds make my blood sugars uncontrollable, so long term pred. is not possible.
The retina issues associated with Plaquenil concern me as a diabetic who's had retinopathy. My doctor said the dosage I will be taking should not cause damage. I'll be monitoring my eyes closely.
Anyway, looks like there's alot of helpful info on this site. Thanks!